CSN Login
Members Online: 1

Terrible back pain

Abbycat2's picture
Abbycat2
Posts: 150
Joined: Feb 2014

Hi, Ladies,

I started chemo in December, 2013 and just finished my 5th chemo cycle (Taxol and Carboplatin) on 2/28/14 for UPSC, stage 111A.  The last couple of months I have been experiencing severe back pain when standing/walking for 15 minutes or so.  Even swimming brings on unbearable pain.  I had an MRI which showed degenerative changes in my lumbar spine; not a surprise since I am 61-years-old.  I think that perhaps the Taxol could be aggrevating my pre-existing back problems and wonder if anyone else has experience severe hip/back pain upon walking or standing while getting chemo.  I will be getting an epidural shot on 3/13/14 and can't wait to get some kind of relief other than using pain medication.  Also, this 5th cycle of chemo just about did me in!  I had to miss work because I was so exhausted, weak and nuseated. I went to bed immediately after dinner each night last week as I couldn't stay awake.

Tomorrow, I will be talking to my gyn-oncologist about radiation treatment.  If you have been diagnosed with stage 3A UPSC and have had radiation treatment, please let me know the details of your radiation treatment.   Thanks for all your help and I hope you all have a wonderful Monday.

Cathy

NoTimeForCancer's picture
NoTimeForCancer
Posts: 550
Joined: Mar 2013

I had stage 1A UPSC and had the full sandwich therapy.  I have never been so tired in my life with all the treatment.  I remember crashing out on the sofa at 7 pm for weeks and I can say almost a year and a half after finishing it up I feel better.  I don't think I am 100%, I know that after subjecting my body to poison and radiation it may never be what it was again, but it gets better. 

I do believe chemo caused me joint pain in my knees and hips, so much so that I felt like a 90 year old woman and take eggshell membrane pills.  It may be all in my head but it seems to help me.

I am sorry you are having so much pain and I hope it is relieved with the shot.  Some days it is hard, but keep fighting!

TAyers's picture
TAyers
Posts: 47
Joined: Aug 2012

I found radiation treatment simple at only 5-7 minutes at a time, but the side effects for me where worse Than chemo. I experienced weight loss and trying times of very loose bowels without control of it. I was fatigued as well. I had a follow up bone scan almost a year later and found arthritic disease in my lower spine I assumed more from the radiation. I went 28  days and then 2 internal treatments. I had some shrinkage and an infection in my vaginal area from treatment as well. I am sorry your in so much pain wishing you well. I was a grade 3 stage 3 c. Ask any other questions if you need to.

Abbycat2's picture
Abbycat2
Posts: 150
Joined: Feb 2014

Thank you for your response.  I saw my gyn oncologist yesterday and he is not recommending brachy therapy or any other radiation treatment.  He said that my uterine cancer had not spread to my cervics and that my surgical margins were clean.  He said that there was only a 5% chance that I would develop cancer on the vaginal cuff.  He didn't recommend radiation, so at this point I will not be getting it.  What really surprised me was when he told me that there is no "survival benefit" by having further CAT scans, so I will not be getting them in the future unless I develop suspicious symptoms.  I am not sure what to make of this.  Wouldn't a scan catch the cancer-should it recur- earlier then if I find that I am having suspicious symptoms? 

NoTimeForCancer's picture
NoTimeForCancer
Posts: 550
Joined: Mar 2013

I think there are women on here who would tell you a wide variety of what they do or do not get re: scans.  CT scans are powerfully strong doses of radiation and are thought to cause cancer so getting them all the time is not considered safe. 

Dee5678
Posts: 37
Joined: Feb 2014

I'm so sorry to hear that you've had so much pain with the treatment.  I am USPC too but newly diagnosed and haven't started my sandwich tx yet.  I hope you get relief.  

Granny j
Posts: 9
Joined: Mar 2014

Hi there Cathy, I have had six months of chemo and the last one knocked my socks off too but now I am getting a little better each day. I find there are still times when I feel tired, so I say listen to your body and rest when needed. The back and hip pain can get bad, I too have just had my first scan since chemo and was very nervous, not so much of the scan but the results especially when you have to wait too long for them. Mine was cancer free, just a growth found on one of my ribs which the hospital will monitor with a scan once yearly and examinations every three months along with blood tests. I hope your back is feeling better soon, I have had x-rays of my back and neck and been told I have degeneration of the bone. My doctor tells me that it has nothing to do with chemo but while reading other survivors stories I beg to differ. Stay strong. Wendy

Abbycat2's picture
Abbycat2
Posts: 150
Joined: Feb 2014

  Hi, Ladies,

I just want to say thank you for all your feedback.  I had my last chemo yesterday and now, today, my back is hurting again when I walk or stand.  I'm sure the Taxol is part of the problem.  I had an epidural shot on 3/13/14 and it seemed to be helping until today.  My ortho doc wants me to wait a few weeks for the chemo to leave my body and then decide whether or not I need another epidural injection.  I've had 6 cycles of Taxol and Carboplatin and have not had really bad side effects from them except for my back problem.

Cathy

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network